Alert archive / Michigan / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 126, NWS Gaylord, MI
NWS Gaylord, MI issued this severe thunderstorm warning at Jun 29, 1998, 3:35 PM EDT for Chippewa County, Michigan. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 29, 1998, 3:35 PM EDT (19:35 UTC)
- Expired
- Jun 29, 1998, 4:35 PM EDT
- In force
- 60 min
- Issued by
- NWS Gaylord, MI
- Area
- Whole counties
County Chippewa County, MI
The radar
The NCL Michigan radar (KAPX), 159 km from the middle of the area, began a volume at 19:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Alpena, MI (KAPX), launched 12:00Z, 7.6 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5 J/kg
- Mixed-layer CIN
- -46 J/kg
- Mixed-layer LCL
- 1604 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 119 m²/s²
- 0-3 km storm-relative helicity
- 165 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
225 WUUS1 KAPN 291934 RRA SVRAPN MIC033-292035- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GAYLORD MI 335 PM EDT MON JUN 29 1998 THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CHIPPEWA COUNTY IN EASTERN UPPER MICHIGAN * UNTIL 435 PM EDT * AT 332 PM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 8 MILES SOUTH OF GAYLORD MOVING EAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL REACH...TROUT LAKE BY 355PM AND FIBRE BY 415 PM. DAMAGING WINDS...LARGE HAIL...AND FREQUENT CLOUD TO GROUND LIGHTNING CAN RESULT FROM SEVERE THUNDERSTORMS. PERSONS IN AND NEAR THESE AREAS SHOULD REMAIN INDOORS AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. TBA/EME
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 11:00 AM EDT, 4 hours 35 minutes earlier.
Area forecast discussion, Jun 29, 11:00 AM EDT, 4 hours 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 1100 AM EDT MON JUN 29 1998 WEAK SFC BOUNDARY STRETCHES FROM SRN LOWER MI INTO SRN WI AND IA...WITH A COLD FRONT EXTENDING FROM LAKE SUPERIOR INTO FAR NW WI AND MN. MCS S OF THE BOUNDARY OVER MO AND IL HAS SHOWN WARMING CLOUDS TOPS OVER THE PAST FEW HOURS. HOWEVER...TOPS APPEAR TO BE COOLING AGAIN OVER STL... BUT EXPECT THIS WILL NOT LAST TOO MUCH LONGER AS FOCUS FOR CONVECTIVE DEVELOPMENT TURNS TO AREAS N OF MO OVER IA AND SRN MN. HIGHER DWPTS ARE BEGINNING TO POOL AROUND THE STATIONARY FRONT OVER THIS AREA AND EXPECT THIS WILL BE THE HOT SPOT FOR DEEP CONVECTIVE DEVELOPMENT THIS AFTERNOON. GRIDDED DATA INDICATES RAPIDLY INCREASING UPPER LEVEL DIVERGENCE IN THIS AREA VIA THE RIGHT ENTRANCE REGION OF A 250 JET MAX. NO SURPRISE THEN THAT THE LATEST IR SATELLITE LOOP INDICATES THE VERY BEGINNING OF CONVECTION OVER ERN SD...SRN MN AND IA ATTM. GIVEN THE ABOVE PARAMETERS PLUS STATIONARY BOUNDARY NEARLY PARALLEL TO THE 500 MB FLOW...MODERATELY STRONG BUT CONSISTANT MID LEVEL WINDS AND CAPES APPROACHING 3000 J/KG IN AN AREA STRETCHING FROM IA TO NRN MO...IL AND IN...MAIN CONCERN IN THIS AREA FOR THE AFTERNOON WILL BE POTENTIAL FOR DERECHO TYPE EVENT. SRN LOWER WILL BE ON THE NRN FRINGE OF THESE PARAMETERS AND COULD VERY WELL GET CLIPPED BY SOME STRONG/SEVERE STORMS MAINLY THIS EVENING. BUT FOR NRN LOWER MI...EXPECT ONLY WIDELY SCT TSRA DEVELOPMENT DURING MAX HEATING WITH ONLY A SLIGHT CHANCE OF MARGINAL SVR TSRA. Q-VECTORS AT 700/500 MB LEVEL DO INDICATE SOME WEAK QG FORCING LATE THIS AFTERNOON/EVENING FOR NRN LOWER...BUT 850 DWPTS CONTINUE TO DROP WITH TIME. INSTABILITY IS NOT VERY IMPRESSIVE...WITH CAPES OF 1000...LIS OF -2 AND TTS IN THE LOW 40S. WEAK CAA WILL HELP TO DESTABILIZE LATE AFTERNOON/EVENING. COLD FRONT WILL APPROACH NRN LOWER TOWARD 00Z AND MAY PROVIDE SOME FOCUS. BUT WITH LACK OF MOISTURE AND RAPID LOSS OF DIURNAL INSTABILITY AT THAT TIME...EXPECT ONLY WIDELY SCT SHRA/TSRA LATE TODAY INTO THIS EVENING. WILL UPDATE ZONES TO FRESHEN WORDING... BUT OVERALL FORECAST CONTENT LOOKS ON TARGET FOR NOW. EME
In the hours before
Special weather statement, Jun 29, 11:31 AM EDT, 4 hours 4 minutes before
MIZ008-015>036-041-042-300200- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 1131 AM EDT MON JUN 29 1998 ...SEVERE WEATHER POTENTIAL STATEMENT FOR NORTHERN LOWER AND EASTERN UPPER MICHIGAN... DISPATCHERS PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON AND THIS EVENING ACROSS PART OF NORTHERN LOWER MICHIGAN. A FEW OF THESE STORMS ARE EXPECTED TO REACH SEVERE LIMITS...PRODUCING WIND GUSTS AS HIGH AS 60 MPH AND ONE INCH HAIL. THEREFORE...SPOTTER ACTIVIATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING. THE GREATEST THREAT FOR THUNDERSTORM ACTIVITY WILL BE MAINLY DURING THE EARLY EVENING HOURS BEFORE SUNSET. AREAS SOUTH OF M-72 AND WEST OF US-27 WILL EXPERIENCE THE MOST ACTIVITY AS THE MOST UNSTABLE AIR WILL RESIDE IN THIS LOCATION. TORRENTIAL RAIN...GUSTY WINDS...SOME SMALL HAIL AND DANGEROUS LIGHTNING CAN BE EXPECTED WITH ANY OF THE THUNDERSTORMS THAT DEVELOP. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL CABLE OR RADIO STATION FOR THE LATEST WEATHER INFORMATION CONCERNING THE THREAT OF SEVERE WEATHER IN NORTHERN LOWER MICHIGAN OR EASTERN UPPER MICHIGAN. EME
Special weather statement, Jun 29, 11:31 AM EDT, 4 hours 4 minutes before
MIZ008-015>036-041-042-300200- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 1131 AM EDT MON JUN 29 1998 ...SEVERE WEATHER POTENTIAL STATEMENT FOR NORTHERN LOWER AND EASTERN UPPER MICHIGAN... DISPATCHERS PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON AND THIS EVENING ACROSS PART OF NORTHERN LOWER MICHIGAN. A FEW OF THESE STORMS ARE EXPECTED TO REACH SEVERE LIMITS...PRODUCING WIND GUSTS AS HIGH AS 60 MPH AND ONE INCH HAIL. THEREFORE...SPOTTER ACTIVIATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING. THE GREATEST THREAT FOR THUNDERSTORM ACTIVITY WILL BE MAINLY DURING THE EARLY EVENING HOURS BEFORE SUNSET. AREAS SOUTH OF M-72 AND WEST OF US-27 WILL EXPERIENCE THE MOST ACTIVITY AS THE MOST UNSTABLE AIR WILL RESIDE IN THIS LOCATION. TORRENTIAL RAIN...GUSTY WINDS...SOME SMALL HAIL AND DANGEROUS LIGHTNING CAN BE EXPECTED WITH ANY OF THE THUNDERSTORMS THAT DEVELOP. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL CABLE OR RADIO STATION FOR THE LATEST WEATHER INFORMATION CONCERNING THE THREAT OF SEVERE WEATHER IN NORTHERN LOWER MICHIGAN OR EASTERN UPPER MICHIGAN. EME
The office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 28, 9:39 PM EDT | Severe Thunderstorm Warning | APX | Alcona, Alpena | 46 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.